View Full Version : Scared of so much prednisone
04-25-2006, 10:28 PM
I've been on prednisone since the first of December, increasing till the first of March when rheymy put me up to 60 mg. a day, for 6 weeks. Mid April she started slowly reducing it and i'm now on down to 40 a day. Symptoms are coming back with a vengeance. She told me that if symptoms came back to stop decreasing and/or start bumping up 5 mg at a time. I am so afraid of prednisone and as you can imagine, abhore the side effects that I'm having. What a catch 22. I am so afraid of this drug. How long is it safe to take such a high dose? What are the long term effects of taking this much? I take actonal (sp?) and calcium, and eat well, but get little to no exercise because I am so sick. Now that the weather is better and my pool is heated I can start doing some light water aerobics which will help my body, but that's about all I can do.
I am so scared.
I take methotrexate on Saturdays and until Thursdays it takes the wind out of my sails.
I asked dr about increasing plaquenil from 400 to 600 mg a day and she said she didn't think that would help. There's a new drug (I wrote it down and don't have note with me right now) that she may try, but said it's real expensive and I said I didn't care, just take me off this prednisone.
She won't give me pain meds nor sleep aids. Her philosophy is that pain is a symptom that something is wrong and pain meds mask our symptoms and in doing so we can hurt ourselves, so if we have pain we need to listen to our bodies and rest. She also says she's seen too many people get addicted to pain meds. Wow, it's hard to function this way. I've mentioned here before that she's the medical director of the Lupus Foundation of America so she's not without credentials, but man oh man, I wish I could get some pain relief. Hot baths help, ice helps, but sometimes it's pretty unbearable.
So any advice on the 1. prednisone and 2. pain would be appreciated. Thanks
04-25-2006, 11:25 PM
Oh my God!! I can't believe she won't give you pain medicine. I have arthritis pain in my spine and neck. I can't lay, sit, or stand without pain. I think not giving you pain medicine is like torture. Ultram is non-addictive and, at least, helps a little. Ask your Primary Care Physician.
04-27-2006, 05:09 AM
I have a friend who has been on prednisone now for 5 years. Her dosage is minimal now (she did start out at a very high dose), but she is still on the drug.
About pain medication - your doctor is unbelievable. Of course you know something is wrong - that does not mean that you have to live with pain to constantly remind you that something is wrong. You need to be allowed to have some quality of life and living with pain is denying you that.
Demand that she give you something to ease your pain!! That is ok for her philosophy, but she is not dealing with the pain 24 hrs/day and 7 days/wk!!
If she refuses, either report her or ask for another doctor!
Best Of Luck
04-27-2006, 10:47 PM
I have gotten a script for tramadol from another doctor. I don't have the energy to find another rheumy and besides, other than the issue of the pain meds, I love my rheumy, so this works for me. today. Finally some relief! Thanks for agreeing with me! I'm down to 35 mg of prednisone and surviving. Swelling is starting to go down and that's a real good thing. Pain's worse but with the tramadol I can handle it. So I'm feeling very hopeful
08-11-2006, 07:40 PM
It's not right that any doctor would refuse you pain medication for such an incredibly painful disease. I would seek out a new rheumatologist... but that's just my opinion.
As for the prednisone... I've been off and on high doses for about 17 years now. Within the last couple of years, my bone tissue has started to die. I have osteonecrosis (which is very painful) in many places and osteoporosis in my hips. Prednisone can be a scary thing to be on, but it takes a lot longer than people think to have those effects on your bones.
I wish you the best of luck with your medication issues!
08-12-2006, 08:38 AM
Her attitude is ridiculous, not to mention hazardous to your health. Severe pain puts enormous stress on your body, which can exacerbate your lupus. If left untreated, pain can actually begin to affect your nervous system, and lead to the development of chronic pain syndromes. Some of the opiate pain medicines are addictive, but there are a lot of pain treatments available besides opiates. Saying you need to stay in pain so you know whether something is wrong is like checking to see if your stove is on by putting your hand down on the burner! The Joint Commission on Accreditation of Healthcare Organizations (the national agency that regulates hospital standards) actually considers pain such a serious issue that they rate hospitals on their pain management. If your doctor doesn't recognize that pain is an issue that has to be treated, she definitely hasn't kept up with current medical practice, and I would have serious questions about her qualifications. If she is unwilling to treat your pain as well as your other symptoms, ask for a referral to a pain management specialist or a pain clinic. If she won't give you a referral, I would be looking for another doc. It's great to have a doctor you really like, but what good does it do if they aren't treating you effectively?
As for the prednisone, I have been on high dose prednisone on-off for the last six years, and have problems with osteoporosis, AVN, osteomyelitis, diabetes, cataracts, and glaucoma, all steroid-related. Before you freak out, let me tell you I was on mega-high doses, a whole lot higher than what you are taking. I'm just telling you about the problems I had because no one warned me about the potential side effects, so I didn't know to take precautions like taking Actonel to prevent osteoporosis, and having a baseline bone density test before starting treatment - also checking my blood sugar and having regular eye exams. Because I was fairly young, my doctor wasn't worried about bone damage, and didn't take into account the fact that I'd already had a hysterectomy and wasn't on HRT, so I was at higher risk for side effects. Many people take prednisone for years without ever having problems, so if it is helping, it's definitely worth taking. Just be sure to get regular bone density tests!
I actually like her approach that pain is a symptom of something wrong and it needs to be treated and not just covered up. But you've got to be able to have some relief when it is unbareable until the problem can be treated and the pain stopped. To many doctors just give out pain killers or anti-depressants and don't try to treat the underlying problem. I've never heard of a doctor not giving out any pain killers. I hope you find some relief.